Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the fixed point indices and Nielsen numbers of fiber maps on Jiang spaces


Author: Jingyal Pak
Journal: Trans. Amer. Math. Soc. 212 (1975), 403-415
MSC: Primary 55C20
DOI: https://doi.org/10.1090/S0002-9947-1975-0420602-6
MathSciNet review: 0420602
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ T = \{ E,P,B\} $ be a locally trivial fiber space, where E, B and $ {P^{ - 1}}(b)$ for each $ b \in B$ are compact, connected ANR's (absolute neighborhood retracts). If $ f:E \to E$ is a fiber (preserving) map then f induces $ f':B \to B$ and $ {f_b}:{P^{ - 1}}(b) \to {P^{ - 1}}(b)$ for each $ b \in B$ such that $ Pf = f'P$.

If E, B and $ {P^{ - 1}}(b)$ for each $ b \in B$ satisfy the Jiang condition then $ N(f) \cdot P(T,f) = N(f') \cdot N({f_b})$, and $ i(f) = i(f') \cdot i({f_b}) \cdot P(T,f)$ for each $ b \in B$.

If, in addition, the inclusion map $ i:{P^{ - 1}}(b) \to E$ induces a monomorphism $ {i_\char93 }:{\pi _1}({P^{ - 1}}(b)) \to {\pi _1}(E)$ and $ f'$ induces a fixed point free homomorphism $ {f'_\char93 }:{\pi _1}(B) \to {\pi _1}(B)$, then $ N(f) = N(f') \cdot N({f_b})$ and $ i(f) = i(f') \cdot i({f_b})$ for each $ b \in B$.

As an application, we prove: Let $ T = \{ E,P,CP(n)\} $ be a principal torus bundle over an n-dimensional complex projective space $ CP(n)$. If $ f:E \to E$ is a fiber map such that for some $ b \in CP(n),{f_b}:{P^{ - 1}}(b) \to {P^{ - 1}}(b)$ is homotopic to a fixed point free map, then there exists a map $ g:E \to E$ homotopic to f and fixed point free.


References [Enhancements On Off] (What's this?)

  • [1] R. Brooks, R. F. Brown, J. Pak and D. Taylor, The Nielsen number of maps of tori, Proc. Amer. Math. Soc. (to appear). MR 0375287 (51:11483)
  • [2] R. F. Brown, The Lefschetz fixed point theorem, Scott, Foresman, Glenview, Ill., 1971. MR 44 #1023. MR 0283793 (44:1023)
  • [3] -, The Nielsen numbers of a fiber map, Ann. of Math. (2) 85 (1967), 483-493. MR 35 #3664. MR 0212799 (35:3664)
  • [4] -, Fixed points and fiber maps, Pacific J. Math. 21 (1967), 465-472. MR 35 #4921. MR 0214069 (35:4921)
  • [5] R. F. Brown and E. R. Fadell, Corrections to ``The Nielsen number of a fiber map", Ann. of Math. (2) 95 (1972), 365-367. MR 47 #5872. MR 0317325 (47:5872)
  • [6] P. E. Conner and D. Montgomery, Transformation groups on a $ K(\pi ,1)$. I, Michigan Math. J. 6 (1959), 405-412. MR 23 #A661. MR 0123333 (23:A661)
  • [7] E. R. Fadell, Recent results in the fixed point theory of continuous maps, Bull. Amer. Math. Soc. 76 (1970), 10-29. MR 42 #6816. MR 0271935 (42:6816)
  • [8] -, Review 4921, Math. Rev. 35 (1968), 909.
  • [9] D. H. Gottlieb, A certain subgroup of the fundamental group, Amer. J. Math. 87 (1965), 840-856. MR 32 #6454. MR 0189027 (32:6454)
  • [10] P. J. Hilton and U. Stammbach, A course in homological algebra, Springer-Verlag, New York, 1971. MR 0346025 (49:10751)
  • [11] B.-J. Jiang (Chiang Po-chu), Estimation of the Nielsen numbers, Acta Math. Sinica 14 (1964), 304-312 = Chinese Math. Acta 5 (1964), 330-339. MR 30 #1510. MR 0171279 (30:1510)
  • [12] S. K. Kim, D. McGavran and J. Pak, The Nielsen numbers and fiberings, Studies in Topology, Academic Press, New York, 1975, pp. 263-275. MR 0356036 (50:8508)
  • [13] D. McGavran and J. Pak, On the Nielsen number of a fiber map, Pacific J. Math. 52 (1974), 149-156. MR 0365554 (51:1806)
  • [14] N. E. Steenrod, The topology of fibre bundles, Princeton Math. Ser., vol. 14, Princeton Univ. Press, Princeton, N.J., 1951. MR 12, 522. MR 0039258 (12:522b)
  • [15] F. Wecken, Fixpunktklassen. I, II, III, Math. Ann. 117 (1941), 659-671; ibid. 118 (1941), 216-234, 544-577. MR 3, 140; 5, 275. MR 0005339 (3:140b)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55C20

Retrieve articles in all journals with MSC: 55C20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0420602-6
Keywords: Lefschetz number, Nielsen number, fixed point index, fiber map, complex projective space, aspherical manifold
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society